Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 66, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2014, 7:47 PM EDT for Oakland County, Wayne County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2014, 7:47 PM EDT (23:47 UTC)
- Expired
- Aug 2, 2014, 8:21 PM EDT
- In force
- 34 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oakland County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 28 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:31 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 3:31 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 331 PM EDT SAT AUG 2 2014 .SHORT TERM...TODAY AND TONIGHT EXTENSIVE CIRROSTRATUS ASSOCIATED WITH THE UPPER LOW OVER NORTHWEST OHIO HAS INHIBITED DESTABILIZATION OVER MOST OF THE AREA SO FAR TODAY. AS A RESULT, COVERAGE OF CONVECTION HAS BEEN EXTREMELY LIMITED, FOCUSED MAINLY IN THE NORTHERN THUMB WHERE SKIES HAVE BEEN CLEAR. STUNTED DIURNAL HEATING WILL CONTINUE RESULT IN LIMITED COVERAGE THROUGH THE EVENING, SO TRIMMED POPS BACK A BIT. STILL, SURFACE OBS HINT AT THE POTENTIAL FOR A WEAK BAROCLINIC RESPONSE ALONG THE WESTERN EDGE OF THE CLOUD SHIELD. THIS IS SUPPORTED BY INCREASING CU ALONG THIS CORRIDOR AT 19Z. IN ADDITION, THE MID-LEVEL THETA-E GRADIENT EVIDENT ON WV WORKING TOWARD THE WESTERN CWA AT PRESS TIME WILL PROVIDE WEAK MID-LEVEL SUPPORT THAT SHOULD BE SUFFICIENT TO GENERATE A PARTIAL COVERAGE OF SHOWERS. INSTABILITY AROUND THE PERIPHERY OF THE CLOUD SHIELD MAY YET PRODUCE AN ISOLATED HAIL THREAT, BUT STILL EXPECT MOST OR ALL ACTIVITY TO BE SUB-SEVERE WITH A PRIMARY THREAT OF HEAVY RAIN DUE TO ABSENT STEERING FLOW. UPPER FORCING WILL INITIALLY HELP ANY EVENING ACTIVITY LINGER A BIT AFTER 00Z. HOWEVER, BOUNDARY LAYER DECOUPLING AND BUILDING HEIGHTS AFTER 03Z WILL END ALL ACTIVITY FOR THE REMAINDER OF THE NIGHT. PATCHY LIGHT FOG WILL ONCE AGAIN BE POSSIBLE GIVEN FAVORABLE RADIATING CONDITIONS WHICH WILL DROP LOWS TO 55 TO 60 DEGREES IN MOST PLACES. && .LONG TERM...SUNDAY THROUGH FRIDAY STORY REMAINS MUCH THE SAME THROUGH THE END THE WEEKEND WITH THE VERY PERSISTENT LONG WAVE TROUGH STILL IN PLACE OVER THE EASTERN CONUS AND GREAT LAKES. A SHORTWAVE RIDGE EMBEDDED IN THE NW FLOW WILL BE OVER THE AREA BY SUNDAY MORNING. THIS WILL WORK WITH THE WEAK SURFACE RIDGE IN PLACE TO MAKE FOR A PRETTY NICE DAY...AND POTENTIALLY THE FIRST DAY IN THE LAST WEEK WITHOUT A CHANCE OF RAIN IN THE FORECAST. THOUGH THE DAY SHOULD REMAIN DRY...WE WILL GET A HEALTHY DOSE OF CU TO FORM IN THE AFTERNOON AS INCREASING SUBSIDENCE HELPS CONCENTRATE THE SLIGHTLY LOWER PWATS IN THE LOWER LEVELS. CANNOT ENTIRELY RULE OUT AN ISOLATED SHOWER DEVELOPING ALONG THE LAKE HURON SHORELINE DUE TO A BOOST FROM THE LAKE BREEZE. WITH CAPE MUCH LOWER AROUND 500 J/KG AND WITH SHALLOW LAKE BREEZES THE LAST COUPLE DAYS...THE FORCING WILL NOT BE AS STRONG TO POP THESE SHOWERS. WILL KEEP A DRY FORECAST AT THE MOMENT. MAX TEMPS WILL ONCE AGAIN COME IN AROUND 80F AS THE RESIDENT AIRMASS HAS PROVEN OVER THE PAST FEW DAYS...POSSIBLY RISING A DEGREE OR TWO IF SKIES DO NOT CLOUD UP TOO FAST. A SHORTWAVE EMBEDDED IN THE NORTHERN STREAM OF THE JET WILL TRACK ACROSS SOUTHERN CANADA SUNDAY NIGHT. THIS WAVE WILL BE ASSOCIATED WITH A WEAK SFC REFLECTION WHICH WILL DROP A WEAK COLD FRONT THROUGH LOWER MI ON MONDAY. MODELS HAVE BEEN TRENDING SLOWER WITH THE PASSAGE OF THE COLD FRONT THUS KEPT SUNDAY NIGHT DRY AS WELL WITH THE EXCEPTION OF THE SAGINAW VALLEY TOWARD MORNING AS SOME PRECIP MAY BLEED INTO THE AREA. SHOULD SEE SOME SCATTERED SHOWERS/THUNDERSTORMS ALONG THE WEAK FRONT AS IT DROPS THROUGH SE MI MONDAY AND MONDAY NIGHT WITH A BOOST IN COVERAGE IN THE AFTERNOON DUE TO DIURNAL ENHANCEMENT. A COLD FRONT WILL DROP SOUTHWARD ACROSS SOUTHEAST MICHIGAN ON TUESDAY BRINGING ANOTHER CHANCE FOR RAIN AND THUNDERSTORMS TO THE AREA. CURRENT MODEL RUNS STILL INDICATE THIS FRONT WEAKENING AS IT TRACKS SOUTH WHICH WOULD LEAD TO A LESSER CHANCE OF RAIN. AT THIS TIME HAVE KEPT A 45 TO 50 PERCENT CHANCE OF PRECIP ON TUESDAY. HIGH PRESSURE WILL THEN QUICKLY BUILD INTO THE GREAT LAKES REGION AND REMAIN SITUATED OVER THE AREA THROUGH THE END OF THE WEEK. THIS HIGH WILL BRING DRY CONDITIONS TO SOUTHEAST MICHIGAN. HIGH TEMPERATURES WILL REMAIN STEADY IN THE UPPER 70S AND LOWS IN THE UPPER 50S TO LOW 60S THROUGH THE EXTENDED PERIOD. && .MARINE... HIGH PRESSURE ACROSS THE CENTRAL GREAT LAKES WILL RESULT IN A WEAK WIND FIELD AND LOW WAVE HEIGHTS THROUGH THE WEEKEND. WIDELY SCATTERED SHOWERS/THUNDERSTORMS WILL BE POSSIBLE TODAY AND TO A LESSER EXTENT ON SUNDAY...DESPITE THE HIGH PRESSURE. THESE SHOWERS/THUNDERSTORMS SHOULD ORIGINATE OVER LAND AS THE MAIN FORCING WILL BE THE LAKE BREEZE OVER THE SHORELINE COUNTIES. HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL COME MONDAY THROUGH MID WEEK AS A WEAK COLD FRONT DROPS SLOWLY THROUGH THE REGION. && .AVIATION...ISSUED 1237 PM EDT SAT AUG 2 2014 //DISCUSSION... WEAK SURFACE PRESSURE PATTERN WILL RESULT IN VARIABLE OR OCCASIONALLY LIGHT SOUTHERLY WINDS THROUGH EVENING. CIRROSTRATUS ORIGINATING FROM A WAVE PASSING SOUTH OF THE AREA IS DELAYING DIURNAL HEATING OVER SE MICHIGAN AND SUBSEQUENTLY DELAYING AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT. NONETHELESS...ISOLATED TO SCATTERED SHRA/TSRA ARE EVENTUALLY EXPECTED MAINLY FOR PTK AND POINTS SOUTH AND EAST. EXPECTATION FOR LOW COVERAGE PRECLUDES A SPECIFIC MENTION IN THE TAF. VFR CONDITIONS AND CALM WINDS WILL HOLD OVERNIGHT WITH POTENTIAL FOR LIGHT MVFR FOG AS SKIES CLEAR. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN CEILINGS BELOW 5000 FT TODAY. * LOW CONFIDENCE THAT TSTORMS WILL AFFECT KDTW. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...JVC LONG TERM....DRK/RK MARINE.......DRK AVIATION.....JVC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 2, 2:42 AM EDT, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 242 AM EDT SAT AUG 2 2014 MIZ047>049-053>055-060>063-068>070-075-076-082-083-030830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 242 AM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON INTO THIS EVENING. HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS AS STORM MOTION WILL BE NEARLY STATIONARY AT TIMES. IN ADDITION...A FEW OF THE STRONGEST STORMS MAY PRODUCE MARGINALLY SEVERE HAIL OF ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS FROM MONDAY INTO FRIDAY NEXT WEEK...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-030830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 242 AM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON INTO THIS EVENING. HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS AS STORM MOTION WILL BE NEARLY STATIONARY AT TIMES. IN ADDITION...A FEW OF THE STRONGEST STORMS MAY PRODUCE MARGINALLY SEVERE HAIL OF ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS FROM MONDAY INTO FRIDAY NEXT WEEK...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Aug 2, 4:17 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 417 PM EDT SAT AUG 2 2014 MIZ055-022100- SANILAC- 417 PM EDT SAT AUG 2 2014 ...SPECIAL WEATHER STATEMENT... AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SANDUSKY...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... APPLEGATE BY 445 PM EDT... CROSWELL BY 500 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MR
Special weather statement, Aug 2, 5:01 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 501 PM EDT SAT AUG 2 2014 MIZ053-022140- SAGINAW- 501 PM EDT SAT AUG 2 2014 ...SPECIAL WEATHER STATEMENT... AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SAGINAW...MOVING SOUTH AT 5 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL REMAIN JUST SOUTH OF SAGINAW THROUGH 530 PM EDT. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MR
Special weather statement, Aug 2, 6:54 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 654 PM EDT SAT AUG 2 2014 MIZ070-022345- MACOMB- 654 PM EDT SAT AUG 2 2014 ...SPECIAL WEATHER STATEMENT... AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF ROMEO...MOVING SOUTHWEST AT 15 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROMEO... WASHINGTON... SHELBY TOWNSHIP... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MR
Special weather statement, Aug 2, 7:32 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 732 PM EDT SAT AUG 2 2014 MIZ069-076-030015- OAKLAND-WAYNE- 732 PM EDT SAT AUG 2 2014 ...SPECIAL WEATHER STATEMENT... AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FERNDALE...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FERNDALE... HIGHLAND PARK... HAMTRAMCK... HAZEL PARK... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MR
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.